September 14, 2016
An analysis from use of integrase inhibitors in clinical practice reported significantly higher rates of discontinuations related to side effects than seen in clinical studies and includes neurologial complications with dolutegravir.
This was a retrospective analysis presented in an oral presentation at the 18th International Workshop on Comorbidities and Adverse Drug Reactions in HIV by Estéban Martinez from University of Barcelona.1
The study included antiretroviral naive and experienced patients who received a first integrase-inhibitor based ART with at least one follow up visit, with the analysis looking for those who switched treatment within the first year.
The incidence of side-effect related discontinuations was 12.7% for raltegravir (71/557), 8/1% for elvitegravir (26/332) and 12/3% for dolutegravir (26/212). Based on incidence of 270, 167 and 263 events per 1000 patient years of follow up for raltegravir, elvitegravir and dolutegravir respectively, the unadjusted IRR compared to raltegravir was 0.62 (95%CI 0.39 to 0.97) for elvitegravir and 0.97 (95%CI 0.62 to 1.52) for dolutegravir, showing non-significant differences between drugs (p=0.821).
A further analysis for each drug comparing discontinuations for naive compared to experienced patients. Although there were not statistically significant differences for raltegravir (unadjusted IRR 0.64 [95%CI 0.36 to 1.12, p=0.10) or elvitegravir (unIRR 1.66 [95%CI 0.53 to 2.53], p=0.70), with dolutegravir, treatment experienced patients were more likely to discontinue compared to those who were naive (unIRR 3.11 [95%CI 1.03 to 9.39], p=0.03).
Although just over one-third of discontinuations overall (n=44/123) were due to side effects rather than other reasons, there were significant differences between drug: 28% with raltegravir (20/71), 62% with elvitegravir (16/26) and 31% with dolutegravir (8/26); p=0.008). So although elvitegravir was discontinued less frequently, when it was stopped this was more likely to be related to side effects than other reasons.
When categorised by type of side effect, multiple organs were involved but reports of CNS-related symptoms (disorientation, mood changes, sleep disturbance) were notable for similarity to side effects related to efavirenz, albeit at a much lower incidence. See Table 1.
This was reported with each drug but was significantly more important with dolutegravir (88%; 7/8) compared to raltegravir (35%; 7/20) and elvitegravir (19%; 3/16); p=0.005.
In adjusted analysis, only older age associated with overall discontinuations for any reason (adj HR 1.04 (95%CI 1.02 to 1.07; p=0.0007).
|Table 1: Side Effects Associated With Early Discontinuation of Integrase Inhibitors|
|CNS (n=17)||7 (35%)||3 (19%)||7 (88%)||0.005|
|Muscular (n=12)||3 (15%)||6 (38%)||3 (38%)||0.244|
|Digestive (n=11)||7 (35%)||4 (25%)||0||0.179|
|Skin/mucoses (n=6)||4 (20%)||2 (13%)||0||0.456|
|Systemic (n=5)||2 (10%)||0||3 (38%)||0.224|
|Number of organ systems|
|1||17 (85%)||16 (100%)||5 (63%)||0.066|
|>1||3 (15%)||0||3 (37%)|
All drugs look safest when first approved because by definition when there is actually data limited to only several thousand people. Post marketing reports of side effects nearly always show more complicated problems with wider use.
Although discontinuations were higher than in studies, integrase inhibitors still generally have fewer side effects compared to drugs in other classes. This study is important for highlighting the range of problems that can occur.
Anecdotal reports of neurological problems with dolutegravir shortly after approval were sufficient for i-Base to add this as a side effect in online patient information. This was largely for people who needed to switch away from dolutegravir within the first weeks of treatment.
A similar size study at IAS 2015 reported discontinuation rates of 4.6% for raltegravir (24/522), 8.6% for elvitegravir (26/301) and 3.1% for dolutegravir (9/299).2
|CHAMP: Mobilizing People Living With HIV and Allies to Champion HIV Prevention and Care in Ethno-Racial Communities|
|Three Non-AIDS Illnesses Tied to Cognitive Impairment in Men With HIV|
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.